Amitiza heartburn, help!
May 24, 2011 12:50 PM   Subscribe

Do you take Amitiza? Does it give you horrible heartburn 35ish minutes after every dose? How do you control that? Zyrtec and Tums aren't doing the job.

should i walk around? should i stay stationary? is there something about the amitiza specifically that causes the heartburn? it feels way worse than just normal heartburn - and it pretty much always sets off my asthma. i am ready to breathe easily again!
posted by nadawi to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
Have you talked to your doctor about this side effect?
posted by rhapsodie at 12:58 PM on May 24, 2011


I have no experience with Amitiza (never even heard of it), but if I take my nighttime dose of drugs with water and then lie down immediately afterwards, I get heartburn. Things that help: taking it not right before I lie down and go to bed, taking it with milk, drinking plenty of fluids to wash it down with (rather than just a sip to swallow the pills).

Do make sure to discuss it with your doctor, though, just in case it's something to be concerned about.
posted by phunniemee at 1:05 PM on May 24, 2011


Response by poster: my doctor is going to scope me but seems pretty much unconcerned. basically his thought on it is if i have medicines that sort of help (tums, zyrtec, albuterol) then it's just one of those things - since not taking the amitiza is worse than the side effects it's an over all win.
posted by nadawi at 1:29 PM on May 24, 2011


Prilosec is the only thing that ever took care of my (not drug- or food-induced) heartburn. I'm not sure whether it's cool to take it for extended periods of time, though--it's usually packaged as a 14-day treatment. (My heartburn shows up when I'm anxious or stressed, so I've never had to figure out the long-term stuff.)
posted by needs more cowbell at 2:30 PM on May 24, 2011


Omeprazole, I take it pretty much permanently at the recommendation of a gastroenterologist. Ask your doc about it. If he's not a gastroenterologist, this might be getting to the level of complication where a gastroenterologist would be a good idea.
posted by the young rope-rider at 3:46 PM on May 24, 2011


Are you taking Zyrtec (cetirizine, an antihistamine) or Zantac (ranitidine, an acid suppressant)? If you're taking Zyrtec, it won't help much against heartburn.
posted by KathrynT at 4:09 PM on May 24, 2011 [1 favorite]


Response by poster: i do have a gastroenterologist. i'll ask him.

and yes, zantac. confusion came because i take zyrtec daily for allergies.
posted by nadawi at 6:00 PM on May 24, 2011


« Older Official translations involving Ukrainian, Czech...   |   What do I do in a group interview for a job? Newer »
This thread is closed to new comments.